Thunderstorm Wind, Lamar
- When
- July 23, 10:20 AM CST
- Where
- Lamar County, 1.15 mi E of Detroit
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -88.150
Several trees were uprooted in northern Lamar County.
On Tuesday, July 23, several rounds of convection, aided by upper level impulses crossing the area in an active northwesterly flow pattern, affected Central Alabama through the day. The strongest and most organized of these was a mesoscale convective system (MCS) that moved into northwest Central Alabama during the late morning hours and push southeastward, producing damaging winds across much…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On Tuesday, July 23, several rounds of convection, aided by upper level impulses crossing the area in an active northwesterly flow pattern, affected Central Alabama through the day. The strongest and most organized of these was a mesoscale convective system (MCS) that moved into northwest Central Alabama during the late morning hours and push southeastward, producing damaging winds across much of the area. Heavy rainfall also caused isolated flash flooding in Blount County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 8:21 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 921 AM CDT TUE JUL 23 2013 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... FEATURE ONE WAS AN OUTFLOW BOUNDARY LOCATED GENERALLY FROM AUBURN TO MONTGOMERY TO EUTAW. SHOWERS AND THUNDERSTORMS CONTINUE ALONG THIS BOUNDARY FROM WETUMPKA TO ROANOKE. THIS ACTIVITY WILL CONTINUE EAST SOUTHEAST TOWARD TUSKEGEE AUBURN AND PHENIX CITY THIS MORNING. A SECONDARY OUTFLOW BOUNDARY WAS LOCATED FROM THE BIRMINGHAM METRO TOWARD HEFLIN. THUNDERSTORMS WERE ALSO DEVELOPING ALONG THIS AXIS. AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS NORTHERN ALABAMA THIS MORNING AND THIS WAS THE INITIATOR OF THE CONVECTION. ADDITIONAL STORMS WILL AFFECT AREAS FROM ONEONTA TO CENTRE ASSOCIATED WITH THIS FEATURE ALOFT. FEATURE TWO WAS AN AREA OF CLEARING SKIES AND INSOLATION NORTH AND WEST OF I-65/I-20. THUNDERSTORMS ARE INITIATING IN THIS AREA TOO AS INSTABILITIES ARE INCREASING. ANOTHER UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WAS LOCATED OVER THE LOWER MISSISSIPPI VALLEY AND WAS PRODUCING STORMS ACROSS NORTHERN MISSISSIPPI AND INTO ARKANSAS AND TENNESSEE. THIS FEATURE WILL SWING INTO WESTERN ALABAMA AROUND NOON. THEREFORE...EXPECT A FEW ROUNDS OF THUNDERSTORMS THROUGH THE EARLY EVENING HOURS ACROSS MUCH OF CENTRAL ALABAMA. THE 12Z AREA RAOBS AND THE SATELLITE DEPICTION INDICATE HIGH PRECIP WATER OVER MUCH OF THE AREA AGAIN TODAY...IN SOME INSTANCES...OVER 2 INCHES. BULK SHEAR IS NOT IMPRESSIVE BUT A DEVELOPING COLD POOL IN NORTHERN MISSISSIPPI SHOULD ALLOW SOME STORM ORGANIZATION AND REGENERATION ALONG WITH THE UPPER SUPPORT. MID LEVEL LAPSE RATES ARE A BIT BETTER THAN YESTERDAY WITH INSTABILITY VALUES NEARLY THE SAME. THEREFORE...WENT AHEAD AND ADDED THE LOCALIZED CHANCE OF FLASH FLOODING AND WIND GUSTS 35 TO 60 MPH IN THE HWO THROUGH 10 PM AREA WIDE. STAY TUNED FOR FURTHER UPDATES AND BE PREPARED FOR THE ISSUANCE OF A FEW WARNINGS TODAY. 75 && .AVIATION... 12Z TAF DISCUSSION. ANOTHER MORNING OF VARIABLE CIGS ACROSS CENTRAL ALABAMA...BUT CURRENTLY CIGS ARE GENERALLY IFR WITH SOME PATCHY FOG OUT THERE AS WELL. A COMPLEX OF STORMS DEVELOPED OVERNIGHT AND CONTINUES TO PUSH SE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. HAVE INCLUDED A TEMPO FOR TSRA AT THE NORTHERN TERMINALS WITH SOME HIGHER CIGS. STORMS WILL BRING HEAVY RAIN...GUSTY WINDS...AND LIGHTNING. THESE NORTHERN AREAS COULD SEE A BREAK ONCE THESE STORMS MOVE THRU BEFORE YET ANOTHER WAVE MOVES IN FROM THE NW LATER THIS MORNING/AFTERNOON. FOR THE SOUTHERN SITES...IT SHOULD BE SEVERAL HOURS BEFORE WHAT'S LEFT OF THE ONGOING COMPLEX PUSHES THAT FAR SOUTH. WILL CARRY VCTS FOR ALL TERMINALS THRU THE REMAINDER OF THE DAYLIGHT HOURS. DUE TO UNCERTAINTY IN WHETHER ANY ADDITIONAL WAVES WILL PUSH THRU OVERNIGHT DID NOT INCLUDE ANY MENTION OF TS AT THIS TIME. WINDS WILL GENERALLY BE OUT OF THE SW AROUND 10 KTS TODAY. 19 && .PREV DISCUSSION... /ISSUED 335 AM CDT TUE JUL 23 2013/ AN ACTIVE WEATHER PATTERN WILL CONTINUE TODAY AS UPSTREAM DISTURBANCES EMBEDDED WITHIN NORTHWEST FLOW MOVE TOWARD CENTRAL ALABAMA. SHOWERS AND STORMS ARE ALREADY DEVELOPING ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE AND THIS MAY BE AN EARLY INDICATION OF A RATHER ACTIVE AFTERNOON FOR US. THERE IS VERY LITTLE SKILL IN TRYING TO PIN DOWN TIMING AND LOCATION OF THESE SHOWERS AND STORMS BUT FEELING PRETTY CONFIDENT THAT MUCH OF THE AREA WILL SEE MEASURABLE RAINFALL THIS AFTERNOON. RAISED INTO THE LIKELY CATEGORY (60 PERCENT) ACROSS THE ENTIRE CWA. A SIMILAR STORY IS EXPECTED FOR WEDNESDAY WITH LIKELY POPS ONCE AGAIN. THE GFS AND ECMWF ARE IN BETTER AGREEMENT THAT DRIER AIR WILL MOVE INTO THE REGION ON THURSDAY AND FRIDAY IN ASSOCIATION WITH A SHORTWAVE UPPER-LEVEL RIDGE. EXPECTING MAINLY DRY CONDITIONS BOTH DAYS WITH A SLIGHT INCREASE IN AFTERNOON HIGHS. MODEL SPREAD BEGINS TO DEVELOP FOR THE WEEKEND REGARDING THE TIMING OF THE NEXT DISTURBANCE BUT THE GFS AND ECMWF AGREE THAT A FAIRLY STRONG SYSTEM BY JULY STANDARDS WILL APPROACH THE REGION. SUCH A SITUATION SHOULD LEAD TO A DECENT SHOT AT SHOWERS AND STORMS WITH A POSSIBLE FRONTAL PASSAGE BY SUNDAY IF THE GFS SOLUTION VERIFIES. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 87 70 87 69 87 / 100 40 60 10 10 ANNISTON 86 71 86 68 87 / 100 40 60 10 10 BIRMINGHAM 88 72 88 69 88 / 100 40 60 10 10 TUSCALOOSA 89 72 89 71 91 / 100 40 60 10 10 CALERA 87 71 87 70 88 / 100 40 60 20 10 AUBURN 87 69 87 70 89 / 100 40 60 20 20 MONTGOMERY 89 72 89 72 90 / 70 40 60 20 20 TROY 88 71 88 71 89 / 70 40 60 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 AM CDT TUE JUL 23 2013 ALZ011>015-017>050-241345- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 834 AM CDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FEW ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY AREA WIDE. LOCALIZED AREAS MAY EXPERIENCE HEAVY RAINFALL LEADING TO SOME FLOODING. ADDITIONALLY...ISOLATED STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 60 MPH. THE ACTIVITY SHOULD LOSE SOME INTENSITY BY 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THROUGH THIS EVENING FOR ISOLATED STRONG TO SEVERE STORMS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CDT TUE JUL 23 2013
ALZ011-013-231115-
FAYETTE AL-MARION AL-
528 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND FAYETTE
COUNTIES UNTIL 615 AM CDT...
AT 524 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 6 MILES WEST OF WINFIELD...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINFIELD...
FAYETTE...
BRILLIANT...
BLUFF...
GLEN ALLEN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3408 8790 3407 8764 3388 8763 3387 8753
3369 8753 3369 8742 3360 8742 3361 8763
3359 8763 3357 8767 3352 8767 3352 8795
3403 8796
TIME...MOT...LOC 1028Z 310DEG 16KT 3395 8788
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 AM CDT TUE JUL 23 2013
ALZ017-024-231200-
BLOUNT AL-JEFFERSON AL-
616 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHWESTERN BLOUNT
COUNTIES UNTIL 700 AM CDT...
AT 616 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WARRIOR TO GRAYSVILLE TO
BULL CITY...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GARDENDALE...
FULTONDALE...
HUEYTOWN...
FAIRFIELD...
BIRMINGHAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3384 8642 3380 8658 3372 8652 3356 8655
3352 8652 3347 8667 3333 8684 3331 8691
3340 8725 3346 8733 3349 8733 3348 8729
3353 8727 3355 8719 3362 8717 3366 8706
3377 8703 3379 8697 3384 8696 3394 8682
TIME...MOT...LOC 1116Z 288DEG 29KT 3385 8677 3363 8699
3347 8721
77/GLEASONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT TUE JUL 23 2013
ALZ011-012-014-231700-
LAMAR AL-MARION AL-WINSTON AL-
1056 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN WINSTON...MARION
AND NORTHERN LAMAR COUNTIES UNTIL NOON CDT...
AT 1057 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SANDY SPRINGS TO 6 MILES
WEST OF AMORY...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
HAMILTON...
WINFIELD...
DETROIT...
WESTON...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3433 8817 3431 8762 3393 8764 3391 8778
3392 8795 3389 8795 3390 8824
TIME...MOT...LOC 1557Z 275DEG 25KT 3443 8835 3398 8855
75PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL GUIN 33.97N 87.91W
07/23/2013 E0.25 INCH MARION AL TRAINED SPOTTER
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HEAVY RAIN GADSDEN 34.01N 86.01W
07/23/2013 E1.25 INCH ETOWAH AL EMERGENCY MNGR
MINOR STREET FLOODING ALONG HIGHWAY 411.
&&
LINHARESThe Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 16:21 UTC.
24 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Several trees were uprooted in northern Lamar County.
A tree was uprooted in the Twin Community.
Trees were uprooted near the junction of Blue Ridge Cutoff and Highway 96.
Trees were uprooted near Highway 18 in Bankston.
Several trees were uprooted along Highway 18 in Oakman.
Several trees were uprooted at the junction of Romulus Road and Highway 82.
One tree was uprooted and fell onto two cars in Mountain Brook.
Several roads were uprooted near Cahaba Beach Road.
Up to 4 inches of rain fell in a short amount of time and led to flash flooding across western Blount County. Several roads became impassable due to flowing water.
Trees were reported down near County Road 2 and Arcola Road, east of Demopolis.
Several trees were uprooted, along with downed powerlines in and around Selma. The Crown Chicken building sustained minor roof damage and several homes were damaged due to fallen trees.
A few trees were uprooted near the Jones community.
Several trees were reported down along Highway 14 and County Road 45, just west of Autaugaville.
A large tree was uprooted in Snowdoun.
An isolated thunderstorm followed closely by a squall line moved across Montgomery in short time. Very heavy rainfall of around one inch feel within 30 minutes, likely from the isolated thunderstorm. Water did not time to run off before the squall line moved across the area. This resulted in urban flooding with at least one location becoming impassable. East Ogden Ave near Norman Bridge Rd became impassable as water flowed across the road.
Trees were uprooted near Harris Road and Politic Road.
Trees and powerlines were downed, with one tree causing damage to a home.
Trees were reported down across portions of Millbrook, including several trees down along Highway 143, Ingram Road, and Myrick Road.
Trees were uprooted near Lighthouse Road and Narrow Loop.
Trees and powerlines were reported down in and around the Wetumpka and Elmore areas.
Approximately 25 softwood trees were snapped or uprooted, and minor structural damage occurred to several homes from fallen trees. This damage was the result of a microburst, with maximum straight line winds up to 75 miles per hour.
Trees and powerlines were downed in and around Coosada.
A few trees were uprooted in and around Tallasee.
Several trees were reported down on Macedonia Road in Reeltown.
Multiple trees were down near South Main Street, Lee Street and Elm Street.
Several trees were uprooted near Hephzibah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471881, 471882, 471883, 471927, 471933, 471935, 471938, 473177, 471943, 473178, 473179, 473180, 473181, 473182, 493840, 473183, 473184, 473185, 473186, 473187, 473188, 473189, 473190, 473191, 473192, 473197.